High Wind, El Paso
- When
- October 20, 7:12 PM MST
- Where
- El Paso forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
A wet microburst moved across the El Paso International Airport producing a wind gust to 70 mph.
An upper level trough approaching from the west with surface low tracking over far West Texas resulted in wind gusts to 70 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper level trough approaching from the west with surface low tracking over far West Texas resulted in wind gusts to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 20, 1:16 PM MST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 216 PM MDT TUE OCT 20 2009 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWESTERN NEW MEXICO UNTIL 6 PM MDT THIS EVENING... .SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM AND PACIFIC COLD FRONT WILL CROSS THE AREA THIS AFTERNOON AND TONIGHT. THIS SYSTEM WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS ALL OF SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS. SOME OF THOSE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS WELL AS FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. MOSTLY SUNNY AND DRY WITH TEMPERATURES NEAR OR BELOW SEASONAL NORMALS WEDNESDAY THROUGH FRIDAY. DRY AND WARMER THIS WEEKEND. && .DISCUSSION... A STRONG UPPER LEVEL STORM NOW OVER NORTHWEST ARIZONA WILL MOVE ACROSS CENTRAL NEW MEXICO TONIGHT. GFS AND NAM IN GOOD AGREEMENT ON STRENGTH AND MOVEMENT OF THIS SYSTEM...BUT GFS IS WETTER WITH PW OVER AN INCH. DIRECTIONAL SHEAR IS LACKING ACROSS OUR AREA BUT THERE IS ENOUGH SPEED SHEAR TO SUPPORT ROTATION THAT COULD ALLOW DEVELOPMENT OF LONG-LIVED STORMS. MODERATELY STRONG CAPE OF 1000 TO 1500 FROM SOUTHEASTERN ARIZONA ACROSS THE BOOTHEEL AND INTO LUNA COUNTY COULD ALLOW DEVELOPMENT OF LARGE HAIL IN THOSE AREAS THIS AFTERNOON AND EVENING. AS THE STORM SYSTEM MOVES FARTHER EAST...THE STRONG DYNAMICS WILL ALSO SHIFT EASTWARD...ALLOWING THE POSSIBILITY OF STRONG TO SEVERE STORMS EAST OF THE RIO GRANDE AND INTO FAR WEST TEXAS THIS EVENING INTO TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE WIND AND HAIL. A FEW STORMS MAY PRODUCE HEAVY RAIN...BUT STORMS WILL BE FAST-MOVING DUE TO STRONG WINDS ALOFT. A PACIFIC COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL BRING COOLER AND DRIER AIR TO THE REGION WEDNESDAY AND THURSDAY. WITH IT. ANOTHER FRONT DROPPING SOUTH ACROSS THE PLAINS WILL BRING COLDER AIR TO EASTERN NEW MEXICO THURSDAY...BUT WILL MOST LIKELY NOT GET ANY FARTHER WEST THAN THE GUADELUPE AND DELAWARE MOUNTAINS. TEMPERATURES DROPPING BELOW NORMAL TOMORROW THROUGH FRIDAY...THEN WARMING UP TO NEAR OR A LITTLE ABOVE NORMAL OVER THE WEEKEND. && .AVIATION... SCATTERED CONVECTION BEGINNING TO DEVELOP ACROSS SOUTHWEST/SOUTH- CENTRAL NEW MEXICO THIS AFTERNOON AHEAD OF AN APPROACHING VIGOROUS TROUGH AND ATTENDANT COLD FRONT. PROFILER DATA FROM SE AZ INDICATES 50KT WINDS DOWN TO AROUND 10KFT MSL...MEANING STRONG DEEP-LAYER SHEAR AS TROUGH APPROACHES. STRONG FORCING HAS CREATED A BROKEN LINE OF STORMS FROM THE GILA REGION DOWN TO SE ARIZONA. SITUATION IS WELL HANDLED BY 12Z 4KM EMC NMM-WRF...WHICH SUGGESTS BROKEN LINE OF STORMS WILL MARCH ACROSS CWA...WITH SCATTERED CELLS AHEAD OF IT. THEREFORE...EXPECT VCTS FOR ALL TAF SITES...DMN/TCS BEING THE EARLIEST. HAIL TO 1 INCH DIAMETER AND MAX GUSTS OF 50KT OR GREATER POSSIBLE AT ALL SITES. WOULD LIKE TO SEE STRONGER ACTIVITY IN WESTERN NM BEFORE INTRODUCING GS OR GUSTS AT/ABOVE 50KT IN TEMPO GROUPS. LINE SHOULD CLEAR OUT AS FRONT PUSHES THROUGH BETWEEN 02-04Z FROM WEST TO EAST. BRIEF IFR CONDITIONS POSSIBLE WITH LOW VISBY AND CIGS BELOW 3 KFT. AWAY FROM STORMS...SOUTHWEST WINDS WILL GUST 25-30KTS UNTIL FROPA. EXPECT VFR LATE TONIGHT WITH LIGHT WEST WINDS...BECOMING BREEZY WNW-NW BY AFTERNOON...GUSTS 20-25KT. && .FIRE WEATHER... STRONG PACIFIC SYSTEM WILL SWEEP ACROSS THE AREA THIS EVENING... BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA. BEST COVERAGE WILL BE IN THE SACS/GILA WHERE UPSLOPE CONDITIONS WILL ENHANCE PRECIP AMOUNTS. SOME STORMS WILL BE SEVERE. SOUTHWEST WINDS WILL GUST TO 35 MPH EVEN AWAY FROM THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT RH VALUES REMAIN FAR FROM CRITICAL VALUES. DRIER AIR WILL BEGIN TO FILTER IN BEHIND THE FRONT LATE TONIGHT... AND WEST TO NORTHWEST WINDS WILL BE SLIGHTLY BREEZY TOMORROW. MIXING HEIGHTS WILL BE LIMITED BEHIND THE FRONT...BUT WINDS TOMORROW SHOULD OFFSET THIS...KEEPING VENT RATES IN THE GOOD CATEGORY ACROSS THE HIGHER ELEVATIONS...BUT CONDITIONS WILL DETERIORATE FOR THURSDAY... WITH POOR VENT RATES EXPECTED AT MOST ELEVATIONS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 59 72 48 73 49 / 40 0 0 0 0 SIERRA BLANCA TX 54 69 43 68 45 / 50 0 0 0 0 LAS CRUCES 55 71 44 72 46 / 50 0 0 0 0 ALAMOGORDO 52 68 41 69 43 / 50 0 0 0 0 CLOUDCROFT 36 52 25 54 27 / 50 0 0 0 0 TRUTH OR CONSEQUENCES 52 69 41 72 43 / 40 0 0 0 0 SILVER CITY 46 64 35 68 37 / 10 0 0 0 0 DEMING 53 71 42 74 44 / 20 0 0 0 0 LORDSBURG 53 72 42 76 41 / 10 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. TX...NONE. && 21/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 540 AM MDT TUE OCT 20 2009 NMZ022>025-030>032-TXZ055-056-211145- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 540 AM MDT TUE OCT 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE FROM STRONG SURFACE WINDS AND HAIL. THESE STORMS MAY PRODUCE HEAVY RAIN...BUT WILL BE QUICK MOVING SO SHOULD NOT REMAIN OVER ONE LOCATION FOR VERY LONG. THE STORM THREAT WILL DECREASE FROM WEST TO EAST AS WE MOVE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO SIGNIFICANT WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NWS VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 525 PM MDT TUE OCT 20 2009 NMZ024-032-TXZ055-210030- SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM- 525 PM MDT TUE OCT 20 2009 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING FOR SOUTHWESTERN NEW MEXICO. ...STRONG THUNDERSTORM MOVING INTO SOUTHERN DONA ANA COUNTY IN THE NEXT 10 MINUTES. AT 521 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES SOUTHWEST OF SUNLAND PARK. MOVEMENT WAS NORTHEAST AT 30 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE VINTON...WESTWAY...LA MESA...LA UNION...SANTA TERESA AND WEST EL PASO. HEFNER
1 high wind. Local standard time, as filed.
A wet microburst moved across the El Paso International Airport producing a wind gust to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199688.